2 days ago HA dermal filler was injected into my cheeks. The last injection caused immediate swelling and a lump. What is it?

At the last injection site (with a very small amount of around 0.1-0.2ml), the injection was made and it swelled up like a ball, tightening the skin -- much more than the injected product. There was some bleeding, but not lots. The area was red, which is has turned to just a pale red now. Will this go away? What could it be? Allergic Reaction? (It feels hard.) A large sub-dermal haematoma? There is minimal skin discoloration, just some redness and broken veins. Has anyone ever seen this before? My injector is very experienced but said she hadn't. Any advice? :)

Doctor Answers 3

Lumps after Cheek Augmentation--wait 2 weeks, reverse with Hyaluronidase

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

This is difficult to answer without pictures. There can be some swelling and/or lumps after injections which can last 1-2 weeks. If it persists or it worsens, I recommend following up with your injector for a formal evaluation. If you're unhappy with your final results you can have it reversed with hyaluronidase and try a different technique next time. Best, Dr. Emer


Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 202 reviews

Is there any pain

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

 If there is no pain I would ask your injector what  she thinks about injecting a small amount of  intralesional  cortisone into the bump to see if it will help 

Vicki J. Levine, MD
New York Dermatologic Surgeon

Swelling and a lump after filler injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question. From what you are describing it does sound like it is a hematoma. Bruising and swelling following dermal fillers injections is expected and will last one to two weeks on average. Arnica Montana supplement or topical cream may help. I recommend following up with your injector sooner if the swelling or pain does get worse. All the best, Dr. Michon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.